Amiodarone is a widely used antiarrhythmic medication that can cause thyrotoxicosis and hypothyroidism. The authors present a case study, review the thyroid dysfunctions that may occur with the use of amiodarone, and describe the nursing responsibilities in caring for patients with these dysfunctions.

Amiodarone is often used to treat both ventricular and atrial arrhythmias. Although its cardiac side effects are less frequent than those associated with other antiarrhythmics, it has potentially marked effects on thyroid physiology; it can cause both thyrotoxicosis and hypothyroidism. Nursing care of patients receiving amiodarone includes recognizing and monitoring for these potential complications and teaching patients preventive measures to avoid these problems. In this article, we review the pharmacokinetics of amiodarone and the thyroid dysfunctions that can occur as side effects of its use.

W.W. was a 68-year-old man whose medical history included coronary artery...

You do not currently have access to this content.